Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Small deformations of polygons and polyhedra

Author: Jean-Marc Schlenker
Journal: Trans. Amer. Math. Soc. 359 (2007), 2155-2189
MSC (2000): Primary 53C45, 53C50, 51M16
Published electronically: December 20, 2006
MathSciNet review: 2276616
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We describe the first-order variations of the angles of Euclidean, spherical or hyperbolic polygons under infinitesimal deformations such that the lengths of the edges do not change. Using this description, we introduce a vector-valued quadratic invariant $ b$ on the space of those isometric deformations which, for convex polygons, has a remarkable positivity property.

We give two geometric applications. The first is an isoperimetric statement for hyperbolic polygons: Among the convex hyperbolic polygons with given edge lengths, there is a unique polygon with vertices on a circle, a horocycle, or on one connected component of the space of points at constant distance from a geodesic, and it has maximal area. The second application is a rigidity result for equivariant polyhedral surfaces in the Minkowski space.

ESUMÉ. On décrit les déformations infinitésimales des angles d'un polygone euclidien, sphérique ou hyperbolique sous les déformations infinitésimales qui préservent les longueurs des arêtes. On en déduit la définition d'un invariant quadratique à valeurs vectorielles $ b$ sur l'espace de ces déformations isométriques qui, pour les polygones convexes, a une propriété remarquable de positivité.

On donne deux applications géométriques. La première est un énoncé isoperimétrique pour les polygones hyperboliques: Parmi les polygones hyperboliques convexes dont les longueurs des arêtes sont données, il existe un unique élément dont les sommets sont sur un cercle, un horocycle, ou dans une composante connexe de l'ensemble des points à distance constante d'une géodésique, et son aire est maximale. La seconde application est un résultat de rigidité pour les surfaces polyèdrales équivariantes dans l'espace de Minkowski.

References [Enhancements On Off] (What's this?)

  • [Ale58] A. D. Alexandrow, Konvexe polyeder, Mathematiksche Lehrbücher und Monographien. Herausgegeben von der Deutschen Akademie der Wissenschaften zu Berlin, Forschungsinstitut für Mathematik. II. Abteilung: Mathematische Monographien, Bd. VIII, Akademie-Verlag, Berlin, 1958 (German). MR 0092989
  • [Ale03] Victor Alexandrov, Flexible polyhedra in Minkowski 3-space, Manuscripta Math. 111 (2003), no. 3, 341–356. MR 1993499
  • [Cau13] Augustin Louis Cauchy.
    Sur les polygones et polyèdres, second mémoire.
    Journal de l'Ecole Polytechnique, 19:87-98, 1813.
  • [Cox43] H. S. M. Coxeter, A geometrical background for de Sitter’s world, Amer. Math. Monthly 50 (1943), 217–228. MR 0007991
  • [Cox57] H. S. M. Coxeter, Non-Euclidean geometry, Mathematical Expositions, no. 2, University of Toronto Press, Toronto, Ont., 1957. 3rd ed. MR 0087965
  • [Cox93] H. S. M. Coxeter, The real projective plane, 3rd ed., Springer-Verlag, New York, 1993. With an appendix by George Beck; With 1 IBM-PC floppy disk (5.25 inch; DD). MR 1198272
  • [Deh16] M. Dehn, Über die Starrheit konvexer Polyeder, Math. Ann. 77 (1916), no. 4, 466–473 (German). MR 1511873, 10.1007/BF01456962
  • [Euc02] Euclid, Euclid’s Elements, Green Lion Press, Santa Fe, NM, 2002. All thirteen books complete in one volume; The Thomas L. Heath translation; Edited by Dana Densmore. MR 1932864
  • [Fil92] P. Filliman, Rigidity and the Alexandrov-Fenchel inequality, Monatsh. Math. 113 (1992), no. 1, 1–22. MR 1149057, 10.1007/BF01299302
  • [Glu75] Herman Gluck, Almost all simply connected closed surfaces are rigid, Geometric topology (Proc. Conf., Park City, Utah, 1974) Springer, Berlin, 1975, pp. 225–239. Lecture Notes in Math., Vol. 438. MR 0400239
  • [Isk00] I. Iskhakov.
    On hyperbolic surface tessellations and equivariant spacelike convex polyhedral surfaces in Minkowski space.
    Ph.D. thesis, Ohio State University, 2000.
  • [Kan90] Edgar Kann, Infinitesimal rigidity of almost-convex oriented polyhedra of arbitrary Euler characteristic, Pacific J. Math. 144 (1990), no. 1, 71–103. MR 1056667
  • [KM95] Michael Kapovich and John Millson, On the moduli space of polygons in the Euclidean plane, J. Differential Geom. 42 (1995), no. 2, 430–464. MR 1366551
  • [KM99] Michael Kapovich and John J. Millson, On the moduli space of a spherical polygonal linkage, Canad. Math. Bull. 42 (1999), no. 3, 307–320. MR 1703691, 10.4153/CMB-1999-037-x
  • [LegII] A.-M. Legendre.
    Eléments de géométrie.
    Paris, 1793 (an II).
    Première édition, note XII, pp.321-334.
  • [LS00] François Labourie and Jean-Marc Schlenker, Surfaces convexes fuchsiennes dans les espaces lorentziens à courbure constante, Math. Ann. 316 (2000), no. 3, 465–483 (French, with English summary). MR 1752780, 10.1007/s002080050339
  • [Mil65] A. D. Milka, An analog of Blaschke’s formula for polyhedra, Ukrain. Geometr. Sb. Vyp. 1 (1965), 62–64 (Russian). MR 0215184
  • [O'N83] Barrett O’Neill, Semi-Riemannian geometry, Pure and Applied Mathematics, vol. 103, Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York, 1983. With applications to relativity. MR 719023
  • [Pog56] A. V. Pogorelov, A new proof of rigidity of convex polyhedra, Uspehi Mat. Nauk (N.S.) 11 (1956), no. 5(71), 207–208 (Russian). MR 0083766
  • [RH93] Craig D. Hodgson and Igor Rivin, A characterization of compact convex polyhedra in hyperbolic 3-space, Invent. Math. 111 (1993), no. 1, 77–111. MR 1193599, 10.1007/BF01231281
  • [Riv86] Igor Rivin.
    Ph.D. thesis, Princeton University, 1986.
  • [Sab04] I. Kh. Sabitov, Around the proof of the Legendre-Cauchy lemma on convex polygons, Sibirsk. Mat. Zh. 45 (2004), no. 4, 892–919 (Russian, with Russian summary); English transl., Siberian Math. J. 45 (2004), no. 4, 740–762. MR 2091654, 10.1023/B:SIMJ.0000035837.80962.0a
  • [Sch98] Jean-Marc Schlenker, Métriques sur les polyèdres hyperboliques convexes, J. Differential Geom. 48 (1998), no. 2, 323–405 (French, with English and French summaries). MR 1630178
  • [Sch01] Jean-Marc Schlenker, Convex polyhedra in Lorentzian space-forms, Asian J. Math. 5 (2001), no. 2, 327–363 (English, with English and French summaries). MR 1868937, 10.4310/AJM.2001.v5.n2.a3
  • [Sch03] Jean-Marc Schlenker, Des immersions isométriques de surfaces aux variétés hyperboliques à bord convexe, Séminaire de Théorie Spectrale et Géométrie. Vol. 21. Année 2002–2003, Sémin. Théor. Spectr. Géom., vol. 21, Univ. Grenoble I, Saint-Martin-d’Hères, 2003, pp. 165–216 (French, with English and French summaries). MR 2052831
  • [Sch04] Jean-Marc Schlenker.
    Small deformations of polygons.
    math.DG/0410058, v2, 2004.
  • [Sie02] A. Siegel, A Dido problem as modernized by Fejes Tóth, Discrete Comput. Geom. 27 (2002), no. 2, 227–238. MR 1880939, 10.1007/s00454-001-0063-6
  • [Ste42] J. Steiner.
    Sur le maximum et le minimum des figures dans le plan, sur la sphère, et dans l'espace en général.
    J. Reine Angew. Math., 24:93-152, 190-250, 1842.
  • [Vol56] Yu. A. Volkov, On deformations of a convex polyhedral angle, Uspehi Mat. Nauk (N.S.) 11 (1956), no. 5(71), 209–210 (Russian). MR 0083765

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C45, 53C50, 51M16

Retrieve articles in all journals with MSC (2000): 53C45, 53C50, 51M16

Additional Information

Jean-Marc Schlenker
Affiliation: Laboratoire Emile Picard, UMR CNRS 5580, UFR MIG, Université Paul Sabatier, 31062 Toulouse Cedex 9, France

Received by editor(s): March 8, 2005
Published electronically: December 20, 2006
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.